Utah, 2019Heavy Snow in Utah, March 8 to 9, 2019
March 8 to 9, 2019 · NWS GJT · 1 event in 1 county or zone
A strong Pacific trough and associated cold front pushed into eastern Utah and produced moderate to heavy snow over the La Sal and Abajo Mountains. Additionally, steep mid-level lapse rates and moderate instability resulted in the development of some convective snow bands which enhanced snowfall rates and accumulations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific trough and associated cold front pushed into eastern Utah and produced moderate to heavy snow over the La Sal and Abajo Mountains. Additionally, steep mid-level lapse rates and moderate instability resulted in the development of some convective snow bands which enhanced snowfall rates and accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 10:28 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Mar 7, 10:28 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1028 PM MST Thu Mar 7 2019
.UPDATE...
Issued at 610 PM MST Thu Mar 7 2019
Let the remaining highlites for the current storm expire at 6 pm
as conditions continue to improve with some scattered light snow
and wet to dry roads in the high country. Convective shower
activity appears on the downturn as we lose daytime heating and
the sun sets. Some light snow will continue in some areas this
evening, however additional snow accumulations appear minimal.
Now, we move onto the next storm set to begin late Friday morning
and continue more snow for the high country through Saturday
morning. Those highlites appear on track.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 358 PM MST Thu Mar 7 2019
Winter is winning and that is 99% good. One storm is winding up
this afternoon and another is brewing up to our West and will
bring another decent shot of snow Friday into Saturday. In fact I
can not say with any certainty that snow will not be falling
somewhere over our CWA today through next week. Strong ridging
upstream and downstream is a guarantee that low pressure sits in
across the West and keeps the storm track active. The AR has been
flushed eastward but there is plenty of residual moisture in the
PBL that efficient snow making will not be an issue with this next
or maybe even the next storm moving in. The H500 hand analysis map
is showing a Rex-like pattern with the low sitting just off the
far PacNW coast. This piece of this low will eventually directly
affect our region but for now it will be responsible for sling-
shotting the system inland that is now approaching the central
Cali coast. Ascent increases tonight in our West as another strong
jet reforms upstream of the Cali system and lifts across the 4
Corners. This will be enough to keep light snow going overnight in
many places but rates should not be excessive. Very difficult
messaging systems when snow may not entirely quit between storms;
really have to pick the best snow rate periods and associated
impacts. With this storm that comes early the morning over
Northeast Utah then spreads eastward over the Colorado High
Country. Two concerns will be snow rates and very strong winds
over the ridgelines which will keep avvy concerns on the high end.
This storm is colder hence snow levels will be lower. However a
few concerns by tomorrow afternoon associated with the jet driven
dry slot punching across the CWA. This will lead to strong
instability and showery heavy snow bands...but also breaks in the
clouds which has proven to be very efficient at melting roadways
quickly. Understand the instability will be able to push snow
levels well into some valleys at times as well. But feel
elevations above 8000 feet will be under the most impact and
especially above 10000 feet with the winds factored in. Snow will
be falling below these marks and it may come to bite me especially
tomorrow night with orographics the main driver as subsidence and
drier air aloft spreads across the region. Bottom line Elks/West
Elks/Sawatch of central mountains appear to to well again though
all mountains get to add to the snowpack.
.LONG TERM...(Saturday through Thursday)
Issued at 358 PM MST Thu Mar 7 2019
Broad ridging sets up by Saturday afternoon and persists through
mid-Sunday. Now this should be our driest period through the
forecast with a wee break in storms. Instability...residual
moisture and orographics could keep some isolated showers going
through this period but impacts appear low attm. The above PacNW
low in the meantime...being a Rex-Low...will be drop and
retrograde down the Best Coast through early next week and lead to
an strengthening SW flow pattern downstream over our region. The
WAA and difluent flow aloft should begin to spread clouds then
precipitation over the area by day break on Monday. This continue
through Tuesday before this storm starts to get knocked downstream
by yet another system dropping down the newly amplified ridge
over the EPac. So it continues. Precipitation. Until the end of
the week at least. More details later. Cooler than normal
temperatures will remain in place in the long term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1021 PM MST Thu Mar 7 2019
Conditions will gradually worsen this morning as showers continue
to expand in coverage. KVEL is expected to be in and out of low
stratus and periods of dense fog. Later this morning and into the
afternoon another storm system impacts the region. Expect ILS
breakpoints to be reached due to low cigs/vsby in heavier mountain
snow and valley rain, with a chance of isolated thunderstorms.
Mountains will be obscured at times through the period. Conditions
will likely remain VFR through the afternoon similar to yesterday.
Once the front moves through cigs may drop and snow levels lower.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 AM Friday to 8 AM MST Saturday
for COZ003-009-017>019.
Winter Storm Warning from 8 AM Friday to 8 AM MST Saturday for
COZ004-010-012-013.
UT...Winter Weather Advisory from 5 AM Friday to 8 AM MST Saturday
for UTZ023.
&&
UPDATE...MDA
SHORT TERM...15
LONG TERM...15
AVIATION...KJSHazardous weather outlook, Mar 7, 4:41 AM MST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
441 AM MST Thu Mar 7 2019
COZ001>014-017>023-UTZ022>025-027>029-081300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
441 AM MST Thu Mar 7 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread valley rain and mountain snow showers will continue
today and diminish overnight. Expect another 4 to 8 inches of snow
across the mountains above 8000 feet with snow amounts tapering
off quickly below 8000 feet as snow switches over the rain.
Isolated thunderstorms are also possible this afternoon with gusty
winds to 40 mph and brief heavy precipitation expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday and Friday night...Another Pacific storm moves through the
area with significant snowfall accumulations possible.
Saturday...Mostly dry.
Sunday through Wednesday...Unsettled conditions appear likely with
a series of upper level disturbances expected to pass through the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Heavy Snow, La Sal & Abajo Mountains
- When
- March 8, 3:00 AM MST to March 9, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 15 to 21 inches of snow fell over the Abajo Mountains with up to 7 inches estimated across the La Sal Mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Kentucky, March 8, 2019$35,000 · 3 events
- Damaging Winds and High Wind in New Mexico, March 8, 201966 kt wind · 18 events
- Winter Storm and Winter Weather in South Dakota, March 8 to 9, 201916 events
- Heavy Snow in North Dakota, March 8 to 9, 201914 events
- Winter Weather in Virginia, March 8, 20196 events
- Heavy Snow in Nevada, March 8, 20196 events
- Heavy Snow and High Wind in Wyoming, March 8 to 9, 201960 kt wind · 6 events
- High Wind in New Mexico, March 8, 201976 kt wind · 6 events
- High Wind in Texas, March 8 to 9, 201971 kt wind · 6 events
- Winter Weather in Wyoming, March 8 to 9, 20195 events
- High Wind in Arizona, March 8, 201952 kt wind · 3 events
- High Wind in New Mexico, March 8 to 9, 201958 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801602.